Alert archive / Washington / Gale Warnings in 2015

Gale Warning 45, NWS Seattle, WA

August 11, 2015

NWS Seattle, WA issued this gale warning at Aug 11, 2015, 3:26 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2015, 3:26 PM PDT (22:26 UTC)
Expired
Aug 11, 2015, 8:00 PM PDT
In force
5 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WHUS76 KSEW 112226
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
326 PM PDT TUE AUG 11 2015

PZZ153-120600-
/O.UPG.KSEW.SC.Y.0176.000000T0000Z-150812T0600Z/
/O.NEW.KSEW.GL.W.0045.150811T2226Z-150812T0300Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
326 PM PDT TUE AUG 11 2015

...GALE WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WIND...NORTHWEST WIND 25 TO 35 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ131-132-120600-
/O.CON.KSEW.SC.Y.0176.150812T0000Z-150812T0600Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
326 PM PDT TUE AUG 11 2015

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WIND AND SEAS...WEST WIND 15 TO 25 KT WITH 2 TO 4 FT WIND 
  WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-156-120600-
/O.CON.KSEW.SC.Y.0176.000000T0000Z-150812T0600Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
326 PM PDT TUE AUG 11 2015

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WIND AND SEAS...NORTHWEST WIND 15 TO 25 KT WITH 2 TO 4 FT WIND 
  WAVES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 11, 9:10 AM PDT, 6 hours 16 minutes earlier.

Area forecast discussion, Aug 11, 9:10 AM PDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
910 AM PDT TUE AUG 11 2015

.SYNOPSIS...THE UPPER LEVEL LOW OFF THE SOUTH OREGON COAST WILL
CONTINUE TO SLIDE SOUTH TO THE NORTHERN CALIFORNIA OFFSHORE WATERS
TODAY. THE UPPER LEVEL LOW WILL BEGIN TO LIFT BACK NORTHEAST TO THE
OREGON COASTAL WATERS ON THURSDAY AND THEN EJECT THROUGH WESTERN
WASHINGTON ON FRIDAY. THERE WILL BE A CONTINUED RISK OF AFTERNOON
AND EVENING THUNDERSTORMS OVER MAINLY THE CASCADES ON THURSDAY AND
AN INCREASING THREAT OF SHOWERS OVER THE AREA AS A WHOLE AS THE LOW
MOVES OVER WASHINGTON. FLOW ALOFT WILL REMAIN WESTERLY THROUGH THE
WEEKEND AS THE UPPER LEVEL TROUGH EXITS THE REGION. TEMPERATURES
WILL REMAIN ABOVE NORMAL THROUGH WEDNESDAY.

&&

.SHORT TERM...THIS MORNING WILL SEE HIGH CLOUDS OVER MUCH OF WESTERN
WASHINGTON WITH A FEW LOW CLOUDS MAINLY OVER THE COASTAL WATERS. THE
OFFSHORE UPPER LEVEL LOW WILL CONTINUE TO DRIFT SOUTH TODAY REACHING
THE OFFSHORE WATERS OF NORTHERN CALIFORNIA COAST LATER THIS
AFTERNOON. THE POSITION OF THE LOW WILL SUPPORT SOUTHERLY FLOW ALOFT
OVER THE AREA...SPREADING HIGH CLOUDS INTO WESTERN WASHINGTON
THROUGH THE AFTERNOON.  WARM 850 MB TEMPERATURES WITH LIGHT LOWER
LEVEL WINDS AND RELATIVELY FLAT TO WEAKLY OFFSHORE SURFACE GRADIENTS
WILL PUSH HIGHS INTO THE LOWER TO MID 90S IN THE WARMER LOCATIONS
TODAY. ELSEWHERE TEMPS WILL RISE INTO THE 80S INCLUDING THE COAST.
THE AIR MASS WILL REMAIN SLIGHTLY UNSTABLE KEEPING A THREAT OF
SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE CASCADES.

AN UPPER LEVEL DISTURBANCE FORECAST TO MOVE OVER WESTERN WASHINGTON
TONIGHT WILL BRING A CHANCE OF SHOWERS TO MOST OF THE AREA...THOUGH
LIMITED MOISTURE ESPECIALLY AT LOWER LEVELS WILL KEEP AMOUNTS AND
THE SIGNIFICANCE OF THESE SHOWERS PRETTY LIMITED.

THE SLOWER TREND IN THE OVERNIGHT MODELS WILL EQUATE TO A WARMER DAY
OVER THE INTERIOR TOMORROW...KEEPING HIGH TEMPERATURES IN THE 80S
OVER THE INTERIOR. THE COAST WILL REMAIN IN THE 70S WITH THE
TRANSITION BACK TO ONSHORE FLOW WHILE THE SLIGHTLY UNSTABLE AIR MASS
WILL CONTINUE TO SUPPORT A CHANCE OF CONVECTION OVER THE CASCADES.

THE UPPER LEVEL LOW WILL BEGIN TO EJECT TO THE NORTHEAST THURSDAY.
WEAKER LOW LEVEL ONSHORE FLOW AND SLIGHTLY WARMER TEMPERATURES ALOFT
WILL RESULT IN A SLIGHTLY WARMER DAY AGAIN THURSDAY WITH THE
INTERIOR REACHING INTO THE MID 70S TO LOWER 80S AND HIGHS ON THE
COAST NEAR 70. THE APPROACHING UPPER LEVEL LOW WILL SUPPORT MORE A
WIDESPREAD CHANCE OF SHOWERS OVER THE AREA.

.LONG TERM...FROM PREVIOUS DISCUSSION...EXTENDED MODELS HAVE THE
SAME GENERAL IDEA WITH THE LOW TIMING INTO WESTERN WASHINGTON A
LITTLE SLOWER THAN PREVIOUS RUNS. 00Z RUNS BRING THE LOW OVER
WESTERN WASHINGTON ON FRIDAY THEN KICKING OUT TO THE EAST FRIDAY
NIGHT. THE BEST CHANCES FOR SHOWERS...AND POSSIBLE THUNDERSTORMS
OVER THE CASCADES WILL BE DURING THIS TIME FRAME. THERE IS A CHANCE
THAT THE STREAK OF DAYS WITH HIGHS 70 DEGREES PLUS IN SEATTLE WILL
COME TO AN END ON FRIDAY. FRIDAY WILL BE DAY 63 OF THE STREAK. THE
RECORD FOR THE LONGEST STREAK IS 61 DAYS. FLAT UPPER LEVEL RIDGING
FOR THE WEEKEND WITH LOW LEVEL ONSHORE FLOW PROVIDING PRETTY NORMAL
WEATHER FOR THE MIDDLE OF AUGUST WITH HIGHS NEAR OR SLIGHTLY ABOVE
NORMAL. MODEL SOLUTIONS DIVERGE ON MONDAY WITH THE ECMWF PUTTING A
TROUGH WELL TO THE EAST WITH DRY NORTHERLY FLOW ALOFT OVER THE AREA
VERSUS THE GFS WHICH HAS AN UPPER LEVEL TROUGH OFFSHORE. WILL STAY
WITH THE CURRENT FORECAST THAT IS MORE IN LINE WITH THE ECMWF
SOLUTION. FELTON

&&

.AVIATION...AN UPPER LOW OFFSHORE NORTHERN OREGON WILL MOVE SLOWLY
SOUTH TODAY AND TONIGHT WITH SOUTHERLY FLOW ALOFT OVER WESTERN
WASHINGTON. SURFACE FLOW WILL BE ONSHORE AT THE COAST AND NORTHERLY
OVER INLAND AREAS. AIR MASS IS SLIGHTLY UNSTABLE WITH MID AND HIGH
LEVEL MOISTURE AT TIMES. PATCHY STRATUS ALONG THE COAST THIS MORNING.

KSEA...HIGH CLOUDS TODAY. SOME MID LEVEL CLOUDS COULD ARRIVE FROM
THE SOUTH WITH A FEW SHOWERS POSSIBLE AT TIMES. NORTHERLY WIND 4-8
KNOTS INCREASING AND BECOMING MORE NORTHWESTERLY THIS AFTERNOON. CHB

&&

.MARINE...LIGHT TO MODERATE ONSHORE FLOW WILL PREVAIL ON THE COAST
AND IN THE STRAIT FOR THE NEXT SEVERAL DAYS WITH HIGH PRESSURE
OFFSHORE AND LOWER PRESSURE INLAND. OVER INLAND AREAS THE FLOW WILL
BE LIGHT NORTHERLY. THE PATTERN IS SIMILAR TO YESTERDAY SO HAVE
ISSUED A SMALL CRAFT ADVISORY FOR THIS EVENING IN THE STRAIT. THERE
ALREADY IS A SMALL CRAFT ADVISORY FOR A COUPLE OF COASTAL ZONES.

STRONGER ONSHORE FLOW WILL DEVELOP LATER THIS WEEK WHICH SHOULD
BRING SMALL CRAFT ADVISORY WEST WINDS TO THE CENTRAL AND EAST
STRAIT. A BRIEF GALE IS ALSO POSSIBLE THERE. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES... WA...NONE. PZ...SMALL CRAFT
ADVISORY CENTRAL AND EAST STRAIT AND TWO      NORTHERN INLAND
COASTAL ZONES.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:53 AM PDTSmall Craft AdvisorySEW20 hr

Nearby

Gale Warnings in Washington, 2015Every gale warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.